Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 11 of 11 Posts

·
Registered
Joined
·
221 Posts
Discussion Starter · #1 ·
I would really like to start a family soon and need to get off of the Lexapro I have been taking for eight months. Can anyone give me advice as to the best way to do this? My doc told me to quit cold turkey and that I wouldn't have any side effects if I did that, but I just don't believe him after talking and reading information which refutes his opinion.Thanks so much for your help.
 

·
Registered
Joined
·
2 Posts
I am in the process of coming off Celexa, a different anti-depressant. I don't know how the med you mention functions but I know my doctor said it would be bad
to come off cold turkey. I was taking 40mg a day and cut back to 20mg a day for a month. I am now taking 10mg a day until I see the doctor the beginning of February. My wife happens to be a medical librarian and corroborates the idea of tapering rather than quitting all at once.
 

·
Registered
Joined
·
888 Posts
i take lexapro altho its called cipralex here in the uk. altho its the new one out and has the least side effects i wouldnt like to come off it cold turkey. i only take 10mg so to come off i would do it under doc supervision and lower the dosage and ween yourself off them.the way i see it is the body is used to having this tablet and not having it will cause some sort of reaction. even if it doesnt, i wouldnt like to risk it.
 

·
Registered
Joined
·
221 Posts
Discussion Starter · #4 ·
Thank you all for your replies...I called the doc again for some advice and with a huge attitude, he told me that I should just stop taking the medication all together and that I would be fine. Well, I stopped for two days and the "shocks" panic attack, headaches and all around nasty mood were enough to prove how wrong he is. I am finding a new doc today as I cannot waste any more time with this fool. He has always made me feel like I was wasting his time. When I asked about tapering off, he said he had never heard of that with any antidep. and didn't see the need. I think I'll half the dose for a week or two and then see how I feel.
 

·
Registered
Joined
·
119 Posts
I have been on 10mg of another anti-depressant, Doxepin. I just had an appt. with a psychiatrist today to ask about how to get off of it with the least amount of side effects. He recommended a slow reduction over a month. Since my pills come in capsule form, he suggested shaking out a tiny bit of the powder the first week and then gradually shaking out more with each successive week until I am down to a small amount and then stop. If your doctor is saying to stop cold turkey, find another one or go see a psychiatrist and get some advice. Psychiatrists are very knowledgeable about anti-depressant and anti-anxiety meds and they are much more available to offer support and advice if you do encounter problems during withdrawal.
 

·
Registered
Joined
·
221 Posts
Discussion Starter · #7 ·
Thanks for all the info... I have been taking 5 mg for a month, then 2.5 for about a week now. I've experienced some probs, but I can handle it. I'll be going totally off this weekend. Wish me luck! I definately agree with you about my doctor. He is absolutely the worst doctor I have ever had. I'm in the process of finding a new one.
 

·
Registered
Joined
·
194 Posts
When my Doc took me off Lexapro I took 1/2 for a week or 2 and then 1/2 every other day for a week and then stopped. I was only on 10mgs for about 7 weeks. It still took another 3 weeks or so to stop feeling the anxiety, but didn't feel too bad.Good luck, sounds like you're almost there.Take Care,Joyce
 

·
Registered
Joined
·
5 Posts
It takes an effort to get off depressants! Does your doctor take meds?? I've been on Luvox for 5 years now and I'm dying to get off. I went cold turkey and ended up in the hospital with severe withdrawal symptoms! My doctors don't want me to get off the meds, but it is exacerbating my IBS. I'm on 300mg/day and I've cut back to 200mg. We'll see what happens! It's your body. Educate yourself.
 

·
Registered
Joined
·
30 Posts
When I took celexa, I took 20mg's/week for a week and then 15mg'd for a week and then 19mg's for a week and then 5 for a week and then stopped and had no discontinuation effects. You doctor is wrong about abruptly stopping the Lexapro.
 
1 - 11 of 11 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top